bloating and larger stomach
Apr 29, 2005
HI, I WAS TESTED POZ A YEAR AGO. MY DOCTOR PUT ME ON REYATAZ AND COMBIVIR. CURRENTLY I AM UNDETECTABLE AND MY T CELLS ARE GOING UP 135 RIGHT NOW. BEFORE I WAS TESTED I WAS ON THE ATKINS DIET , BECAUSE I WAS GAINING WEIGHT IN MY STOMACH. I LOST 20 LBS AND THEN I GOT REALLY SICK WITH PNUEMONIA AND THEN FOUND OUT I WAS POZ. FOR A WHILE I DIDN'T GAIN ANY WEIGHT, BUT THEN I STARTED TO GET IT BACK..NOW I AM BLOATED AFTER I EAT AND LOOK VERY BIG IN THE STOMACH AREA, AND MY BELLY BUTTON THAT WAS ALWAYS AN INNY NOW IS OUT LIKE A GUMBALL. I HAVEN'T BEEN ABLE TO GO TO THE GYM BECAUSE I AM SO DISGUSTED WITH MYSELF AND SOMETIMES IT'S HARD TO WORK OUT DUE TO MY LARGE GUT. I ASKED MY DOCTOR ABOUT SWITCHING TO ANOTHER MED THAT WOULDN'T MAKE ME AS PRONE TO GAIN FAT IN MY MIDDLE , AND HE PRESCRIBED EPZICOM. WELL I GOT THE PILLS BUT I AM TERRIFIED TO TAKE THEM AFTER READING ALL THE SIDE EFFECTS FROM IT. WHAT DO I DO? I AM SO DEPRESSED OVER MY GUT , I CAN'T TELL YOU. I HAD A DECENT BODY BEFORE AND WAS REALLY GETTING INTO WORKING OUT , BUT NOW I AM SO UNHAPPY TO LOOK AT MYSELF. GRANTED I WAS NEAR DEATH WHEN I WAS TESTED AND NOW AM DOING MUCH BETTER AND IMPROVING, BUT I AM INSIDE MOST OF THE TIME AND DON'T WANT TO GO OUT TO A BAR OR ANY PLACE WHERE I WILL BE SEEN. SHOULD I TRY THE EPZICOM ? OR JUST STAY WITH THE REYATAZ AND COMBIVIR? I WAS ALSO TOLD TO REALLY WATCH MY DIET AND START DOING CARDIO AGAIN. PLEASE HELP! VERY DISTRESSED!
Response from Dr. Conway
I would try the Epzicom if I were you. It is safe to change a single drug in a regimen when your viral load is undetectable (i.e. changing the zidovudine in the Combivir to the abacavir in the Epzicom, while continuing the lamivudine and atazanavir). This may help reduce your problem with your gut if it is, in fact, related to your medications. As for the side effects of abacavir, there is a 3% or so risk of a hypersensitivity reaction...which means there is a 97% chance that it will not happen to you. It is only dangerous if you continue to take the abacavir after it has begun to develop. It is thus important that if you feel unwell in a way that could suggest early abacavir hypersensitivity in the first 8 weeks of abacavir therapy that you discuss what to do with your doctor. If you do this, you will be fine.
It might also be important to discuss with your doctor whether there may be another cause for your gut symptoms that is an oppportunisitic or other condition that requires treatment.
As for diet and exercise, these are very important. A good, balanced diet will serve you well, and so will an exercise program combining cardio and weights. You'll feel better and it will hep you combat the side effects of HIV infection and its treatment.
Good luck, my friend...
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.